Vitamin C for constipation

My wife has been terribly constipated for days due to the Percocet she is taking for pain. Since coming home from the hospital she has only had a few hard dry stools. I know a lot of you share her pain, so to speak... We have tried a lot of the remedies mentioned here and even bought a bottle of magnesium citrate but didn't use it yet. WE remembered a website called doctor yourself.com by Dr. Andrew Saul where he recommends vitamin c for constipation. She took 3000 mg then every 10 or 15 minutes another 2000 for an hour or so. She took a one hour nap and woke up to renewed peristaltis.. She is definately " moving" now. Totally cleaned out and feeling better than she has in days. Just wanted to pass this tip along.

Keith

Edited November 10, 2012 at 4:15 pm

Report post

5 replies. Join the discussion

Considerations from the LiveStrong site:

The tolerable upper intake level for vitamin C is 2,000 mg per day, due to the risk for diarrhea with doses higher than this. Speak to a doctor before taking high doses of vitamin C, and do not self-treat your constipation with vitamin C. High vitamin C intake may increase your risk for kidney stones if you are prone to them.


Rick

Report post

Make sure you take the buffered version. We like the crystals.

Report post

Ooo... short term one off dose maybe, but increased fibre, leafy veg etc and then senna tablets will be better.
As I understand it, 2gm a day is about right as a maximum for vitamin C.
The loosening of the bowels is a side effect of vitamin c toxicity- As it is not stored by the body it is a necessary requirement, but overdosing on a regular basis can cause the vitamin C to become transient free radicals, when they go on to 'donate' electrons, making them pro oxidant, rather than anti-oxidant... just what we're trying to avoid.
Plus, if you have too much it can cause kidney stones.
Mate of mine suffers from them- sort of prefer my problem (now recovering ) to his if truth be known!! They look painful!

As an aside- I found a whole combination of pain killers built up, with antibiotics on top starting to work against each other in way of side effects- mainly constipation. Mainly it was the pain killers taken to kill the pain, which caused constipation, that lead to pain.... broke that cycle last cysto check and am now on paracetamol only- getting better of course, so not suggesting pain killers are not needed elsewhere. Just laid up with yet another infection! Such is life.....
Hope that helps the discussion...

Report post

We had so much trouble with Bob after his RC. Three weeks with no bowel movement. And he wasn't supposed to eat fiber or leafy vegetables yet. Nothing worked until we tried Miralax. He still takes it! I hope it's not depleting his body of electrolytes. He has had no other intestinal issues, so I'm crossing my fingers. It was so frustrating at the time: endless walking, water, Colace, Fleets, Metamucil, health food version of Metamucil. I'm thinking maybe he hadn't started up yet on the buffered crystals he took before the RC. ( 2 grams a day). We were just about to try the Mag Citrate. Things are OK now, though he still hasn't gone back to leafy vegetables.

Report post

Thanks for the input, we cleared it with our urologist before taking the C

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support BCAN

Help the Bladder Cancer Advocacy Network reach its goals and support people like yourself by making a donation today.

Donate to the Bladder Cancer Advocacy Network

Discussion topics

Walk for Bladder Cancer May 3rd

Walk for Bladder Cancer

Resources from BCAN

BCAN on Facebook

Like the Bladder Cancer Advocacy Network on Facebook

Community leaders